Texas, 2010

Tornado and Hail in Texas, May 23, 2010

May 23, 2010 · NWS MAF · 5 events in 2 counties and zones

With persistent low level southeast flow in place across the area and a surface dryline in place from southeast New Mexico across portions of southwest Texas, isolated supercell thunderstorms developed across southern Reeves County and northwest Pecos County. For the second straight evening, these thunderstorms produced tornadoes across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

With persistent low level southeast flow in place across the area and a surface dryline in place from southeast New Mexico across portions of southwest Texas, isolated supercell thunderstorms developed across southern Reeves County and northwest Pecos County. For the second straight evening, these thunderstorms produced tornadoes across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 2:36 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 23, 2:36 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 PM CDT SUN MAY 23 2010

.DISCUSSION...
A STRONG UPPER TROUGH SWINGING ACROSS THE GREAT BASIN TODAY WILL
KEEP UNSETTLED WEATHER IN THE FORECAST FOR WEST TEXAS AND SOUTHEAST
NEW MEXICO THE NEXT SEVERAL DAYS.  AS THIS TROUGH SWINGS ACROSS THE
ROCKIES MONDAY ANOTHER TROUGH WILL SLOWLY DIG DOWN THE WEST COAST.
THIS WILL RESULT IN SOUTHWEST FLOW ALOFT OVER THE AREA THROUGH THE
WEEK BUT A RIDGE WILL BUILD ACROSS THE CENTRAL U.S. LATE IN THE WEEK
LIMITING RAIN CHANCES AND INCREASING THE TEMPERATURES.

CURRENTLY HAVE GOOD LOW LEVEL MOISTURE IN PLACE WITH DEWPTS IN THE
60S ACROSS THE EASTERN HALF OF THE AREA... BUT STILL HOLDING ONTO 50
DEWPTS BACK INTO NEW MEXICO.  LOW CLOUD DECK OVER THE EAST HAVE
BROKEN UP BECOMING LARGE CU FIELD BUT STRATUS SHOULD COME BACK IN
TONIGHT STAYING EAST OF A SURFACE TROUGH.  SHOULD BE FEW CLOUDS
ACROSS THE WEST EXCEPT NEAR CONVECTION.

THERE IS A SLIGHT RISK OF SEVERE STORMS TONIGHT GENERALLY ALONG AND
EAST OF A TATUM TO ALPINE LINE.  SO FAR HAVE ONLY HAVE DEVELOPMENT
OF CU NEAR FORT DAVIS AND PRESIDIO... BUT EXPECT THE BEST CHANCE OF
STORMS EAST OF THE DAVIS MOUNTAINS ALONG THE TRANS PECOS EXTENDING
ALONG THE WESTERN PERMIAN BASIN.  HAVE NOT HAD DEVELOPMENT YET OF A
GOOD DRYLINE AS MOISTURE HAS STAYED PUSHED BACK TO THE WEST... BUT
THIS MAY CHANGE OVER THE NEXT FEW HOURS.  STORMS THAT DEVELOP
TONIGHT WILL HAVE GOOD INFLOW AS PERSISTENT SE FLOW WILL CONTINUE
INTO THE EVENING.  STRONG LOW LEVEL JET KICKS IN TONIGHT WITH 850MB
WINDS OF 45 TO 50KTS OVER THE EASTERN CWA AROUND MIDNIGHT.  WILL
MENTION USUAL MIX OF HAIL AND HIGH WIND IN THE HWO TONIGHT ALONG
WITH A FEW TORNADOES AND FLASH FLOODING AS PW VERY HIGH FOR THIS
TIME OF YEAR.

WILL CARRY A CHANCE OF STORMS MAINLY EAST MONDAY WITH RAIN CHANCES
SHIFTING WEST TUESDAY AS LOW LEVEL FLOW BACKS.  ETA DEVELOPS HEAVY
RAIN OVER THE NORTHEAST MONDAY NIGHT DUE TO A SHORTWAVE TRACKING
ACROSS THAT AREA... BUT GFS MUCH DRIER.  WENT AHEAD AND INCREASED
POPS NE MONDAY NIGHT INTO THE LOW CHANCE CATEGORY BASED ON THIS BUT
IT MAY TURN OUT GFS/DRIER SOLUTION CLOSER.  RAIN CHANCES TAPER OFF
WEDNESDAY THROUGH THE END OF THE WEEK.

HIGHS WILL CONTINUE IN THE 80S AND 90S WARMING THROUGH THE END OF
THE WEEK.  LOWS HAVE BEEN IN THE 70S LATELY AS A MOIST ATMOSPHERE
AND WIND KEEPS OVERNIGHT TEMPS UP... RAISED TEMPS TONIGHT AND MONDAY
NIGHT.

&&

.FIRE WEATHER...
LEESIDE SFC TOUGH DEVELOPMENT WILL INCREASE SW WINDS MONDAY...SHARPENING
UP THE DRYLINE AND MIXING IT EAST...ALLOWING FOR CRITICAL FIRE WEATHER
CONDITIONS ONCE AGAIN IN THE GUADALUPES. ADJACENT AREAS MAY EXPERIENCE
CRITICAL RELATIVE HUMIDITIES... BUT WINDS ARE EXPECTED TO BE LOWER.
WILL CONTINUE RED FLAG WARNING THIS EVENING FOR GUADALUPE MOUNTAINS
AND ISSUE A FIRE WEATHER WATCH FOR SAME AREA TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  87  68  86  /  30  40  30  20
CARLSBAD NM                64  91  64  87  /  30  10  10  30
DRYDEN TX                  71  88  70  88  /  30  30  20  20
FORT STOCKTON TX           70  90  68  92  /  40  30  20  30
GUADALUPE PASS TX          58  81  55  83  /  20  10  10  30
HOBBS NM                   68  89  66  85  /  40  20  10  30
MARFA TX                   53  84  60  84  /  30  10  10  30
MIDLAND INTL AIRPORT TX    71  88  68  87  /  40  30  20  30
ODESSA TX                  71  88  69  88  /  40  30  20  30
WINK TX                    70  93  71  94  /  40  20  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ.

TX...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

44/72
Hazardous weather outlook, May 23, 3:20 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT SUN MAY 23 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-242130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
420 PM CDT SUN MAY 23 2010 /320 PM MDT SUN MAY 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS OVERNIGHT...MAINLY ALONG
AND EAST OF A CARLSBAD TO MARFA LINE.  ANY STORMS THAT DO DEVELOP
WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND BRIEF...HEAVY
RAINFALL.  A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN THE GUADALUPE
MOUNTAINS THROUGH MID EVENING.  MINIMUM RELATIVE HUMIDITY VALUES
NEAR 10 PERCENT AND SUSTAINED WEST WINDS OF 20 TO 30 MPH CAN BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH MID WEEK.  THOUGH THE THREAT OF WIDESPREAD SEVERE WEATHER
WILL BE LOW...A FEW THUNDERSTORMS COULD BECOME MARGINALLY
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
THE TRANS PECOS AND PORTIONS OF THE PERMIAN BASIN. SPOTTERS AND
EMERGENCY MANAGERS NEED TO MONITOR DEVELOPING WEATHER AND BE
PREPARED FOR POSSIBLE ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 23, 3:15 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT SUN MAY 23 2010

TXZ058-232145-
REEVES COUNTY AND UPPER TRANS PECOS-
415 PM CDT SUN MAY 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL REEVES COUNTY UNTIL 445 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF VERHALEN AT
415 PM CDT...MOVING NORTH AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

The radar

The Midland/Odessa radar (KMAF), 160 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Reeves

When
May 23, 3:38 PM CST to 3:40 PM CST
Where
Reeves County, Verhalen
Measured
61 kt (70 mph) estimated gust
Property damage
$18,000
Reported by
Public
Coordinates
31.120, -103.580

Several power poles were knocked down/snapped by the wind gust. The time of this report was estimated according to radar data.

Tornado, Reeves

When
May 23, 5:56 PM CST to 6:06 PM CST
Where
Reeves County, 11.51 mi SE of Verhalen to 15.45 mi SE of Verhalen
Rating
EF2
Path length
3.96 mi
Path width
300 yd
Property damage
$24,000
Reported by
NWS Employee
Coordinates
31.009, -103.435

A spotter report from a NWS employee and a damage survey both determined that at approximately 1756 CST, a tornado developed about 11 miles southeast of Verhalen, TX. It then moved southeastward damaging a total of 12 powers poles. All but two of these poles were broken into 3 or 4 pieces each. The broken poles were indicative of EF-2 type damage. At 1802 CST, a Pecos County Sherriff’s Deputy took a photo of the tornado near the Pecos and Reeves County line. Finally, at 1806 CST the NWS employee captured the tornado in its dissipating stage.

Hail, Pecos

When
May 23, 6:33 PM CST to 6:38 PM CST
Where
Pecos County, 19.52 mi NW of Chancellor
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.890, -103.390

Thunderstorm Wind, Pecos

When
May 23, 8:12 PM CST to 8:15 PM CST
Where
Pecos County, 21.49 mi NNW of Chancellor
Measured
61 kt (70 mph) estimated gust
Property damage
$16,000
Reported by
Utility Company
Coordinates
30.940, -103.369

Eight power poles were knocked over/snapped by the wind gust.

Hail, Pecos

When
May 23, 8:27 PM CST to 8:30 PM CST
Where
Pecos County, 25 mi WNW of Ft Stockton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.018, -103.260

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229686, 233652, 229685, 229688, 229687.